Skip to main content

Canada Atypical overdose symptoms becoming a growing trend after high-dose, quick fentanyl injections

High doses of fentanyl injected quickly can result in overdoses that are atypical of opioid overdoses as most people know them, signalling a need to both be aware of the new symptoms and to tailor emergency responses.

First responders and other front-line staff report that many overdoses caused by such injections are resulting in muscle rigidity, characterized by jaw and fist clenching, and a tightness to the chest that keeps it from rising and falling, making it difficult to ventilate the patient.

Tim Gauthier, a nurse at Vancouver’s Insite supervised consumption site, said staff first began noticing chest-wall rigidity – also called “wooden chest syndrome” – in overdose victims a couple of years ago. As the overdose crisis worsened, they began seeing generalized rigidity: jaws and fists clenched, neck flexed, preventing turning of the head.

Story continues below advertisement

“What we were seeing at the early onset was that people would just be frozen in their chairs in these statue poses, like head back a little bit, eyes wide open in a fixed gaze and then really fast, shallow respirations because their chests couldn’t move,” Mr. Gauthier said.

“We didn’t know how to respond to it at first because we didn’t know what it was: Is this a [low blood sugar] event? Is this some kind of neurological presentation?”

Tim Gauthier, a nurse at Insite in Vancouver, says staff first began noticing chest-wall rigidity – also called “wooden chest syndrome” – in overdose victims a couple of years ago.

Rafal Gerszak/The Globe and Mail

A typical opioid overdose is characterized by unresponsiveness, slowed breathing, cold or clammy skin, sometimes a gurgling sound and blue-tinged lips and fingertips.

Mr. Gauthier studied the issue with Jane Buxton, an epidemiologist and the harm-reduction lead for the BC Centre for Disease Control (BCCDC); anthropologist Mai-Lei Woo Kinshella; and physician Jesse Godwin, authoring an article published in the April 30 issue of the Canadian Medical Association Journal (CMAJ).

The authors found that the complication has been documented in literature on anesthesia, where fentanyl is typically given at high doses, and can be reversed quickly with naloxone. However, a high dose of naloxone could result in withdrawal symptoms such as vomiting, which could further complicate airway management already made difficult by the chest-wall rigidity.

For trained medical staff, this can mean responding with more advanced interventions such as inserting a nasopharyngeal airway – a tube to secure an open airway through the nose. Community responders, meanwhile, are advised to call 911, give rescue breaths if possible and quickly administer a 0.4-milligram dose of naloxone.

If ventilation is not possible – i.e., the person’s jaw is clenched, or the chest is not rising and falling – subsequent doses should be administered every two minutes until there is a response, or paramedics arrive. If ventilation is possible, additional doses of naloxone can be administered every three to five minutes.

Story continues below advertisement

Insite staff now report seeing generalized rigidity in roughly 40 to 60 per cent of overdose victims.

Sarah Blyth, a Downtown Eastside activist and founding member of the Overdose Prevention Society (OPS), first noticed such rigidity in a few overdose patients about a year and a half ago. Lately, it’s become “most” overdose patients, she said.

Meagan Bianchini, who worked at Insite for six years before joining Ms. Blyth at OPS this year, described the first cases of fentanyl-induced rigidity as a bit “frightening and difficult” to respond to.

“Sometimes the person is clenching the rig in their hand and they’re very, very stiff,” Ms. Bianchini said, adding that these overdoses can also take longer to reverse. “As opposed to four to five minutes, people are down for sometimes 15 minutes.”

High doses of fentanyl injected quickly can also cause other unusual features, Mr. Gauthier said. Staff have seen people flail aggressively – something more commonly associated with stimulants, such as crystal methamphetamine – and oxygen levels that appear normal on monitors despite the person overdosing.

The CMAJ article comes as Vancouver experiences another spike in overdoses, pronounced even amid a continuing overdose crisis.

Story continues below advertisement

Vancouver Fire and Rescue Services reported 207 overdose calls for the week of April 23-29 – 74-per-cent higher than last year’s weekly average. Meanwhile, the Vancouver Police Department reported seven suspected overdose deaths during the same period, bringing the city’s unofficial death toll to 108 so far this year. BC Emergency Services recorded 119 suspected overdose calls on April 25 alone, marking the third-highest day of such calls since the overdose crisis began.

An overdose alert system by Vancouver Coastal Health also noted a high number of overdoses that week and said that tests on drugs sold as heroin found high concentrations of fentanyl.

Report an error Editorial code of conduct
Comments

Welcome to The Globe and Mail’s comment community. This is a space where subscribers can engage with each other and Globe staff. Non-subscribers can read and sort comments but will not be able to engage with them in any way. Click here to subscribe.

If you would like to write a letter to the editor, please forward it to letters@globeandmail.com. Readers can also interact with The Globe on Facebook and Twitter .

Welcome to The Globe and Mail’s comment community. This is a space where subscribers can engage with each other and Globe staff. Non-subscribers can read and sort comments but will not be able to engage with them in any way. Click here to subscribe.

If you would like to write a letter to the editor, please forward it to letters@globeandmail.com. Readers can also interact with The Globe on Facebook and Twitter .

Welcome to The Globe and Mail’s comment community. This is a space where subscribers can engage with each other and Globe staff.

We aim to create a safe and valuable space for discussion and debate. That means:

  • All comments will be reviewed by one or more moderators before being posted to the site. This should only take a few moments.
  • Treat others as you wish to be treated
  • Criticize ideas, not people
  • Stay on topic
  • Avoid the use of toxic and offensive language
  • Flag bad behaviour

Comments that violate our community guidelines will be removed. Commenters who repeatedly violate community guidelines may be suspended, causing them to temporarily lose their ability to engage with comments.

Read our community guidelines here

Discussion loading ...

Due to technical reasons, we have temporarily removed commenting from our articles. We hope to have this fixed soon. Thank you for your patience. If you are looking to give feedback on our new site, please send it along to feedback@globeandmail.com. If you want to write a letter to the editor, please forward to letters@globeandmail.com.
Cannabis pro newsletter